Free
Correspondence  |   August 2004
Hesitant to Follow the Conclusion Drawn
Author Affiliations & Notes
  • Patrick Friederich, M.D.
    *
  • * University Hospital Hamburg Eppendorf, University of Hamburg, Hamburg, Germany.
Article Information
Correspondence
Correspondence   |   August 2004
Hesitant to Follow the Conclusion Drawn
Anesthesiology 8 2004, Vol.101, 552-553. doi:
Anesthesiology 8 2004, Vol.101, 552-553. doi:
To the Editor:—
It is with great interest that we read the two case reports and the accompanying editorial on ropivacaine-induced cardiac arrest after peripheral nerve block in the December 2003 issue of Anesthesiology.1–3 First, we would like to congratulate the authors for saving two lives. However, we are hesitant to follow the conclusion drawn that these cases demonstrate the superiority of ropivacaine, compared with bupivacaine, with regard to cardiac safety and resuscitation. Polley and Santos3 argue in their editorial that patients showing signs of severe systemic toxicity induced by ropivacaine may respond more readily than those intoxicated with bupivacaine to conventional resuscitation. They refer to an animal study published by Groban et al  .4 stating that cardiac resuscitation was less difficult and fewer animals died after supraconvulsant doses of ropivacaine as compared with bupivacaine. However, this is not shown in the study.4 Groban et al.  4 explicitly state that too few animals were studied to draw any statistically valid conclusions on any superiority of ropivacaine over bupivacaine with regard to successful resuscitation. Huet et al.  1 in their case report also quote the study of Groban et al.  ,4 as well as a study published by Ohmura et al.  5 on resuscitation of rats, to make the point that ropivacaine is superior to bupivacaine with regard to cardiac resuscitation. Ohmura et al  .5 in their study on systemic toxicity of bupivacaine, levobupivacaine, and ropivacine clearly show that the number of successful resuscitations did not differ among groups. Furthermore, neither Groban et al.  4 nor Ohmura et al.  5 corrected for equipotency of bupivacaine and ropivacaine.6 Even without considering the issue of equipotency neither of the quoted studies demonstrates any significant difference between bupivacaine and ropivacaine in the rate of successful resuscitation.
The case reports1,2 clearly demonstrate that ropivacaine induces cardiac arrest. In this regard it seems not to differ from bupivacaine.7 However, Huet et al.  1 and Chazalon et al.  2 suggest that different pathomechanisms underlie cardiac arrest induced by ropivacaine and bupivacaine. We would like to challenge this view, as two case reports do not allow drawing any conclusions regarding the pathomechanisms underlying cardiac arrest induced by ropivacaine or bupivacaine. Ropivacaine is capable of also inducing ventricular arrhythmia.8 
The authors of the case reports1,2 have to be acknowledged to undoubtedly demonstrate that ropivacaine intoxication may cause death. We therefore have to bury our hopes that ropivacaine is safe. In times of evidence-based medicine we would be very hesitant to now transfer our hopes of local anesthetic safety to the aspect of successful resuscitation. We are not aware of any convincing analysis demonstrating that patients intoxicated with ropivacaine are easier to resuscitate than patients intoxicated with bupivacaine. Furthermore, as public opinion is repeatedly nourished in its belief that ropivacaine is safer than bupivacaine, who will be the first to publish unsuccessful resuscitation after iatrogenic intoxication with a drug that is supposed to be relatively safe? The lack of reported cases does not necessarily mean that such cases do not exist. For bupivacaine the situation is completely different. Although there are reports of successful resuscitation even after intoxication with bupivacaine,9 it is widely accepted that bupivacaine is a potentially lethal agent. For this view to be accepted it has taken nearly 20 years from clinical introduction. For the time being we would therefore suggest also considering ropivacaine as a potentially lethal agent rather than as a safer alternative to bupivacaine. This seems to be the safest way to avoid repeating history.
* University Hospital Hamburg Eppendorf, University of Hamburg, Hamburg, Germany.
References
Huet O, Eyrolle LJ, Mazoit JX, Ozier YM: Cardiac arrest after injection of ropivacaine for posterior lumbar plexus blockade. Anesthesiology 2003; 99:1451–3Huet, O Eyrolle, LJ Mazoit, JX Ozier, YM
Chazalon P, Tourtier JP, Villevielle T, Giraud D, Saissy JM, Mion G, Benhamou D: Ropivacaine-induced cardiac arrest after peripheral nerve block: Successful resuscitation. Anesthesiology 2003; 99:1449–51Chazalon, P Tourtier, JP Villevielle, T Giraud, D Saissy, JM Mion, G Benhamou, D
Polley LS, Santos AC: Cardiac arrest following regional anesthesia with ropivacaine: Here we go again! Anesthesiology 2003; 99:1253–4Polley, LS Santos, AC
Groban L, Deal DD, Vernon JC, James RL, Butterworth J: Cardiac resuscitation after incremental overdosage with lidocaine, bupivacaine, levobupivacaine, and ropivacaine in anesthetized dogs. Anesth Analg 2001; 92:37–43Groban, L Deal, DD Vernon, JC James, RL Butterworth, J
Ohmura S, Kawada M, Ohta T, Yamamoto K, Kobayashi T: Systemic toxicity and resuscitation in bupivacaine-, levobupivacaine-, or ropivacaine-infused rats. Anesth Analg 2001; 93:743–8Ohmura, S Kawada, M Ohta, T Yamamoto, K Kobayashi, T
Polley LS, Columb MO, Naughton NN, Wagner DS, van de Ven CJ: Relative analgesic potencies of ropivacaine and bupivacaine for epidural analgesia in labor: Implications for therapeutic indexes. Anesthesiology 1999; 90:944–50Polley, LS Columb, MO Naughton, NN Wagner, DS van de Ven, CJ
Albright GA: Cardiac arrest following regional anesthesia with etidocaine or bupivacaine. Anesthesiology 1979; 51:285–7Albright, GA
Klein SM, Pierce T, Rubin Y, Nielsen KC, Steele SM: Successful resuscitation after ropivacaine-induced ventricular fibrillation. Anesth Analg 2003; 97:901–3Klein, SM Pierce, T Rubin, Y Nielsen, KC Steele, SM
Favier JC, Da Conceicao M, Fassassi M, Allanic L, Steiner T, Pitti R: Successful resuscitation of serious bupivacaine intoxication in a patient with pre-existing heart failure. Can J Anaesth 2003; 50:62–6Favier, JC Da Conceicao, M Fassassi, M Allanic, L Steiner, T Pitti, R